My old horse is in good weight. He’s allowed time on pasture (16 hours a day), and he’s fed a commercial senior feed (3.3 lb or 1.5 kg daily), a trace mineral supplement, and free-choice alfalfa cubes. He’s given medicine for Cushing’s and gastric ulcers daily. I ride him once or twice a week. I recently switched from a ration balancer to the senior feed, and now his tail seems to be falling out and his coat has become dull and brittle. Help!
A review of your gelding’s diet indicates that he is experiencing oversupplementation of certain nutrients. Oversupplementation of selenium can affect a horse’s health and is often expressed in the quality of hair and hooves. The senior feed and supplement are providing elevated levels of trace minerals and vitamins, including selenium. Moreover, because the selenium content in the forage is unknown and only an approximation can be used, your gelding’s true nutrient intake could be higher than my estimation.
Because the forage and senior feed provide sufficient nutrition to meet vitamin and mineral requirements, the easiest remedy would be to withdraw the trace mineral supplement completely from his diet. In light of your concerns regarding poor hair coat and tail-hair loss, this additional source of selenium is unnecessary.
If excessive selenium intake is a contributing factor to the changes you’ve noticed in hair, it might be beneficial to feed a cleansing diet to clear out excessive selenium stores. This would involve feeding plain oats with hay and pasture for about a month, after which he can return to a diet of pasture, hay, hay cubes, and senior feed.
|Putting Weight on a Skinny Horse|
|Hot Blood, Warm Blood, Cold Blood in Horses|
|Swollen or Filled Legs: What’s Wrong With Your Horse?|
|Stabilized Rice Bran–Just the Facts, Please|
|Drinking Behavior of Horses: Six Facts About Water Intake|
|Scoring Tendon Injuries in Horses|
|What Is the Best Type of Selenium Supplement for Horses?|
|Supplements, Tiludronate, and Bone Health in Horses|
|Equine Cushing's Disease: Back to Basics|
|Medications Impact Autologous Treatment Options in Horses|